Puerto Rico, 2012Flash Flooding and Debris Flows in Puerto Rico, May 5 to 7, 2012
May 5 to 7, 2012 · NWS SJU · 9 events in 7 counties and zones
Upper level trough combined with ample low level moisture to produce scattered to numerous showers with thunderstorms across Puerto Rico.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level trough combined with ample low level moisture to produce scattered to numerous showers with thunderstorms across Puerto Rico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 5, 4:41 AM AST, 9 hours 37 minutes earlier.
Area forecast discussion, May 5, 4:41 AM AST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
441 AM AST SAT MAY 5 2012
.SYNOPSIS...THE FORECAST AREA WILL CONTINUE UNDER THE INFLUENCE
OF A MID TO UPPER LEVEL TROUGH WHICH WILL INTERACT WITH AVAILABLE
MOISTURE TO PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE LOCAL ISLANDS TODAY.
&&
.DISCUSSION...UPPER LEVEL TROUGH ACROSS THE WEST CENTRAL ATLANTIC
WILL CONTINUE TO PULL AWAY FROM THE REGION THROUGHOUT THE DAY
WITH MID LEVEL DRY AIR MOVING INTO THE LOCAL AREA. HOWEVER...
LOW LEVEL MOISTURE AND FAIR UPPER LEVEL DYNAMICS WILL COMBINE WITH
DIURNAL HEATING AND A LIGHT STEERING FLOW TO RESULT IN AFTERNOON
SHOWERS AND THUNDERSTORMS TODAY AND TOMORROW. THESE SHOWERS AND
STORMS ARE EXPECTED TO DEVELOP ACROSS THE CORDILLERA CENTRAL AND
SOUTHERN SLOPES OF PUERTO RICO...THEN DRIFT GENERALLY EASTWARD AT
AROUND 10 MPH. DUE TO ALREADY SATURATED SOILS... PROLONGED PERIODS
OF MODERATE TO HEAVY RAINFALL WILL RESULT IN RAPID RISES IN SMALL
STREAMS AND CREEKS AS WELL AS INCREASE THE POTENTIAL FOR FLASH AND
RIVER FLOODING. AS A RESULT...THE FLASH FLOOD WATCH REMAINS IN
EFFECT THROUGH THIS AFTERNOON. A GRADUAL EROSION OF TROPICAL
MOISTURE IS EXPECTED EARLY NEXT WORK WEEK... HOWEVER SHOWERS AND
ISOLATED THUNDERSTORMS STILL EXPECTED EACH AFTERNOON ACROSS
PORTIONS OF THE LOCAL ISLANDS DUE TO LOCAL EFFECTS.
&&
.AVIATION...TSTMS EXPECTED TO DEVELOP ACROSS THE CENTRAL MOUNTAIN
RANGE AND MOVE GENERALLY EASTWARD BETWEEN 5 AND 10 KNOTS. THESE MAY
IMPACT JSJ AND JPS LATE IN THE DAY. CAN'T RULED OUT A POP UP TSRA AT
ST. CROIX LATER TODAY WITH AFTERNOON HEATING BUT RISK TOO LOW TO
MENTION ANYTHING ATTM. BEST CHANCES FOR TSRA WILL BE AT LEEWARD
ISLANDS TERMINALS. CHANCES AT JBQ AND JMZ TOO SLIM TO MENTION
ANYTHING DUE TO UNFAVORABLE STEERING WINDS.
&&
.MARINE...TRANQUIL MARINE CONDITIONS ARE EXPECTED TO PREVAIL
ACROSS THE REGIONAL WATERS FOR THE NEXT FEW DAYS WITH SEAS OF
UP TO 5 FEET AND A LIGHT TO MODERATE TRADE WIND FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 85 76 83 76 / 40 10 70 30
STT 78 76 77 76 / 10 30 30 30
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 2 PM AST THIS AFTERNOON FOR CENTRAL
INTERIOR-EASTERN INTERIOR-NORTH CENTRAL-PONCE AND VICINITY-
SAN JUAN AND VICINITY-WESTERN INTERIOR.
VI...NONE.
COASTAL WATERS...NONE.
&&
64/23Hazardous weather outlook, May 5, 5:49 AM AST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
549 AM AST SAT MAY 5 2012
AMZ710>745-PRZ001>013-061000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
549 AM AST SAT MAY 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT MAINLY FOR INLAND AREAS OF
MAINLAND PUERTO RICO. PLEASE REFER TO FLOOD MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF RAINFALL GREATER THAN THREE INCHES OR FLASH
FLOODING WOULD BE GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-061000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
549 AM AST SAT MAY 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
Event by event
2 flash flood, 2 hail, 2 debris flow, 1 thunderstorm wind, 1 coastal flood, 1 flood. Local standard time, as filed.
Flash Flood, Naguabo
- When
- May 5, 2:18 PM AST to 7:00 PM AST
- Where
- Naguabo County, 4.97 mi W of Naguabo to 3.93 mi W of Naguabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.213, -65.805
Two vehicles tried to cross a road flooded by the waters of Rio Blanco. Three people were rescued by Emergency Manager officials.
Hail, Humacao
- When
- May 5, 3:30 PM AST
- Where
- Humacao County, Humacao to 2.59 mi NW of Humacao
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 18.130, -65.800
Penny size hail was reported by the public in the municipality of Humacao.
Hail, Rio Grande
- When
- May 5, 3:30 PM AST
- Where
- Rio Grande County, 3.38 mi SW of Rio Grande
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 18.311, -65.832
Small hail was reported at Barrio Guzman Arriba.
Thunderstorm Wind, Humacao
- When
- May 5, 3:30 PM AST
- Where
- Humacao County, 2.32 mi WNW of Humacao to 2.51 mi W of Humacao
- Measured
- 30 kt (35 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 18.142, -65.833
Downed weak trees and branches by wind gusts near and around Urb. Villa Universitaria.
Debris Flow, Southeast
- When
- May 5, 7:00 PM AST
- Where
- Southeast forecast zone
- Property damage
- $55,000
- Reported by
- Newspaper
Several mudslides were reported across the municipality of San Lorenzo. One family was removed from their house in Barrio Quebrada, Los Davila sector. In Barrio Florida, Los Gomez sector, 10 families were uncommunicated.
Flash Flood, Utuado
- When
- May 6, 6:00 PM AST to 7:15 PM AST
- Where
- Utuado County, 4.52 mi ESE of Utuado to 3.98 mi ESE of Utuado
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 18.241, -66.638
Fisherman hit by water surge in Jayuya River in Utuado near Road PR-607 and Caonillas Lake.
Coastal Flood, Central Interior
- When
- May 6, 6:00 PM AST
- Where
- Central Interior forecast zone
- Reported by
- Emergency Manager
Mudslide triggered by heavy rainfall in Urb. El Poli near Road 159 in the municipality of Corozal.
Debris Flow, Central Interior
- When
- May 6, 6:00 PM AST
- Where
- Central Interior forecast zone
- Reported by
- Emergency Manager
Mudslide triggered by heavy rainfall in Barrio Cialitos on Road 146 in the municipality of Ciales.
Flood, Vega Alta
- When
- May 7, 7:00 PM AST to 9:00 PM AST
- Where
- Vega Alta County, 1.24 mi WNW of Vega Alta to 0.64 mi NW of Vega Alta
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.428, -66.347
Portions of Road PR-690 and road 676 were flooded by Quebrada Honda.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 5 to 6, 20122 deaths · 2 injured · $25,000 · 1.5 in hail · 22 events
- Flash Flooding and Hail in South Dakota, May 5 to 6, 20121 death · $3.0 million · 1.75 in hail · 29 events
- Flash Flood and Hail in South Dakota, May 5 to 6, 2012$2.0 million · 2.5 in hail · 33 events
- Wildfire in Texas, May 5, 20123 injured · $80,000 · 1 event
- Lightning Strike in Minnesota, May 5, 2012$250,000 · 1 event
- Damaging Winds in Kentucky, May 5, 2012$215,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Tennessee, May 5, 2012$85,000 · 1 in hail · 4 events
- Hail and Heavy Rain in Nebraska, May 5 to 6, 20121.75 in hail · 24 events
- Hail in South Dakota, May 5, 2012$20,000 · 2 in hail · 3 events
- Hail in South Dakota, May 5, 20121.75 in hail · 15 events
- Flash Flood and Hail in Missouri, May 5 to 7, 2012$1,000 · 1.75 in hail · 14 events
- Hail in Nebraska, May 5, 20122.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382806, 382821, 382952, 382953, 382808, 383320, 383324, 383329, 383768.